4 DECEMBER 2014
TESTOSTERONE THERAPY – WEIGHING UP THE RISKS
An article in the latest edition of Australian Prescriber looks at the prescribing of testosterone, often used for ‘male menopause’ symptoms such as reduced energy, poor concentration and increased body fat. Over the past decade there has been a steep rise in the amount of testosterone dispensed in Australia and globally.
Dr Donald Perry-Keene, endocrinologist at the Royal Brisbane and Women’s Hospital, examines the benefits and harms of testosterone treatment and raises concerns that testosterone is often being used when true hypogonadism (decreased function of the testes, in either testosterone or sperm production) is not proven.
Androgen deficiency may cause symptoms and signs such as decreased spontaneous erections, hot flushes, loss of body hair, low sperm count, osteoporosis and reduced libido. These men should be investigated but treatment with testosterone should not be based on testing alone. Primary and secondary causes of low testosterone should be identified. Therapy should not be commenced until two abnormal tests have been returned.
Prescribing testosterone for non-specific symptoms, such as those associated with ageing, is poorly validated and may be harmful. These less specific symptoms include decreased energy, depression, increased body mass index, poor concentration, reduced muscle bulk and sleep disturbance. There is little evidence that testosterone improves these symptoms.
“The concern is that testosterone therapy is being overused. When indicated, it is relatively safe in the short term at recommended doses. But it’s not without risk. Safety and adverse effects also need to be considered. Testosterone should not be given to men with prostate cancer, severe untreated sleep apnoea or prostatic symptoms. There is also inconsistent evidence regarding the risk of cardiovascular events in older men treated with testosterone,” says Dr Perry-Keene.
Dr Perry-Keene hopes that raising the issue of the need for long-term studies of the efficacy and safety of testosterone treatment in Australian Prescriber will encourage further testing and research.
Other articles in this issue include:
2 DECEMBER 2014
REPORTING ADVERSE EVENTS: NEW ONLINE LEARNING MODULES FOR HEALTH PROFESSIONALS
A new educational initiative by NPS MedicineWise and the Therapeutic Goods Administration (TGA) aims to improve both the quality and quantity of adverse event reporting relating to medicines, vaccines and medical devices to the TGA.
Two new 30-minute online learning modules have been developed to build on health professionals’ existing expertise and skills and encourage them to assist the TGA in its safety monitoring activities.
Given their expertise and direct contact with patients, health professionals are among those best placed to provide high-quality adverse event reports. These reports are critical to ensuring the TGA can formally respond to potential threats to patient safety.
Developed by NPS MedicineWise in partnership with the TGA, the modules are designed to increase health professionals’ knowledge around reporting adverse events associated with therapeutic products. Key features include a detailed explanation of the importance of reporting adverse events in an increasingly active health system, how to build reporting into practice and what happens to reports once they are submitted to the TGA.
NPS MedicineWise CEO Dr Lynn Weekes says that there is a need to build a deeper understanding among health professionals of why patients and the TGA rely on health professionals to report adverse events.
“Knowledge is power, and this applies in particular to the safety monitoring of therapeutic products in Australia as it improves the quality of available information to inform clinical decision making,” says Dr Weekes.
“These new online learning modules provide health professionals — including nurses, pharmacists, GPs, hospital doctors and biomedical engineers — with a detailed explanation of the importance of reporting adverse events in an increasingly active health system, how to build reporting into practice, different ways in which to report and what happens to reports once they are submitted to the TGA.
“Doctors, pharmacists, nurses and other health professionals already contend with high levels of responsibility and busy schedules, but by reinforcing and building on health professionals’ existing knowledge and skills in this area, we are hoping to see an increase in both the quality and quantity of adverse event reports to the TGA for medicines, vaccines and devices.”
Dr Tony Hobbs, Principal Medical Adviser at the TGA says that the learning modules aim to remove some of the barriers that prevent health professionals from reporting adverse events and to improve their knowledge and understanding of post-market safety monitoring of medicines, vaccines and medical devices.
“We’re pleased to be working with NPS MedicineWise to help health professionals be clear about the types of adverse events reports sought by the TGA, how to report an adverse event to the TGA, how such reports help us in safeguarding the community, and how to access reliable information about the safety of therapeutic goods,” said Dr Hobbs.
Health professionals who successfully complete the modules are eligible for Continuing Professional Development points from the relevant accrediting health professional bodies.
To find out more, and to access the adverse event reporting modules, go to http://learn.nps.org.au/ or http://www.tga.gov.au/health-professional-educational-materials